Alert archive / Idaho / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 16, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jun 23, 2011, 3:25 PM MDT for Oneida County, Idaho. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2011, 3:25 PM MDT (21:25 UTC)
- Expired
- Jun 23, 2011, 3:48 PM MDT
- In force
- 23 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
County Oneida County, ID
The radar
The Salt Lake City radar (KMTX), 87 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 3:31 PM MDT | HAIL 0.5 | Se Stone, ID | VERY HEAVY RAIN AS WELL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3902 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
858
WUUS55 KPIH 232125
SVRPIH
IDC071-232215-
/O.NEW.KPIH.SV.W.0016.110623T2125Z-110623T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO
325 PM MDT THU JUN 23 2011
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL ONEIDA COUNTY IN SOUTHEAST IDAHO...
THIS INCLUDES THE CITIES OF...RIDGEDALE...MALAD CITY...
* UNTIL 415 PM MDT
* AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES WEST OF RIDGEDALE...OR NEAR SNOWVILLE...AND MOVING EAST AT 25
MPH.
* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
RIDGEDALE...
CHERRY CREEK AND MALAD CITY...
LAT...LON 4202 11276 4221 11225 4200 11219 4199 11273
4199 11275
TIME...MOT...LOC 2125Z 250DEG 23KT 4201 11269
$$
HEDGES1 follow-up statement
844
WWUS55 KPIH 232148
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
348 PM MDT THU JUN 23 2011
IDC071-232159-
/O.CAN.KPIH.SV.W.0016.000000T0000Z-110623T2215Z/
ONEIDA ID-
348 PM MDT THU JUN 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ONEIDA COUNTY IS
CANCELLED...
LOCATIONS AFFECTED INCLUDE...SAMARIA...CHERRY CREEK AND MALAD CITY.
LAT...LON 4202 11276 4221 11225 4200 11219 4199 11273
4199 11275
TIME...MOT...LOC 2149Z 250DEG 23KT 4206 11250
$$
HEDGESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:40 PM MDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 23, 1:40 PM MDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 140 PM MDT THU JUN 23 2011 .DISCUSSION...UPPER TROUGH BEARING DOWN ON IDAHO PER WV SAT IMAGERY THIS AFTERNOON WITH SOUTHWEST FLOW ALOFT OVER EASTERN IDAHO. BAND OF MOISTURE MOVING INTO THE REGION PER SATELLITE BUT GOOD LOW LEVEL MOISTURE IN PLACE WITH SURFACE DEWPOINTS RANGING FROM THE 40S AT HIGHER ELEVATION TO THE LOWER AND MID 50S IN THE SNAKE PLAIN...AMPLY MOIST FOR THIS REGION. ATMOSPHERE BEGINNING TO DESTABILIZE WITH LAPS ANALYZED LIFTED INDICES IN THE -2 TO -4 RANGE AND CAPE OVER 1500J/KG ACROSS THE SNAKE PLAIN. A FEW WEAK STORMS HAVE ALREADY FIRED AT THE LEADING EDGE OF THE MID LEVEL MOISTURE AND SURFACE FRONT ACROSS THE CENTRAL MTNS WITH THE REMAINING AREA QUIET FOR NOW. EXPECT STORMS TO DEVELOP ACROSS THE REGION THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING AHEAD OF SURFACE FRONT. STRONGEST STORMS LIKELY TO STAY NORTH OF FCST AREA BUT COULD SEE A FEW RATHER STRONG CELLS WITH DAMAGING WINDS AND LARGE HAIL. SURFACE FRONT AND UPPER TROUGH SHIFT NORTHEAST INTO CENTRAL AND EASTERN MONTANA OVERNIGHT WITH CENTER OF UPPER LOW REMAINING AT THE BC CANADA/ALBERTA BORDER. A LINGERING TAIL OF MOISTURE REMAINS ACROSS THE REGION AND NAM IS VERY FAVORABLE IN CONTINUING CONVECTION THROUGH THE DAY FRIDAY. HAVE NUDGED POPS UPWARD SLIGHTLY. SFC GRADIENT TIGHTENS SOMEWHAT BEHIND FRONT AND WILL ISSUE LAKE WIND ADVISORY FOR BREEZY CONDITIONS ACROSS AMERICAN FALLS RESERVOIR. MODELS SHIFT UPPER LOW CENTER EAST BUT LEAVE BASE OF TROUGH THROUGH MONTANA TOWARD EASTERN IDAHO WHILE UPPER RIDGE TRIES TO BUILD ALONG COAST. CANNOT RULE OUT THE POSSIBILITY OF ISOLATED THUNDERSTORMS EACH DAY THROUGH THE WEEKEND ESPECIALLY OVER HIGHER TERRAIN. NEXT PACIFIC LOW CONTINUES TO DEVELOP OFF THE PACNW COAST WITH BROAD RIDGE MOVING INTO THE NORTHERN ROCKIES FOR MONDAY. SHOULD SEE CONDITIONS QUIET DOWN SOME EARLY NEXT WEEK BUT THERE HAVE BEEN SOME DIFFERENCES IN THE EXTENDED MODEL RUNS. EARLY LOOK AT 12Z ECMWF BRINGS SOLUTION IN LINE WITH 12Z GFS WHICH STRENGTHENS SOUTHERLY FLOW ACROSS THE REGION BY TUESDAY AND HOLDS STRONG UPPER LOW OFF NORTHERN CALIFORNIA COAST. THIS WOULD IMPLY A DRIER SOLUTION FOR LATE IN THE EXTENDED PERIODS BUT GIVEN UNCERTAINTY HAVE LEFT WEAK POPS JUST UNDER CLIMO FOR THE PERIOD. DMH && .AVIATION...AN UPPER LEVEL LOW WAS SHIFTING EAST INTO CANADA THIS AFTERNOON WITH A MOIST AND UNSTABLE SW FLOW OBSERVED ACROSS SRN IDAHO. SCT-BKN CONVECTION IS EXPECTED ACROSS THE REGION THIS AFTERNOON/EVE WITH GUSTY WINDS THROUGH 04Z. THE LOW SHIFTS EAST INTO THE CANADIAN ROCKIES FRIDAY AFTERNOON WITH A SECOND ROUND OF CONVECTION EXPECTED NEAR THE MONTANA/WYOMING BORDER. VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD. HUSTON && .FIRE WEATHER...A STRONG LOW PRESSURE SYSTEM WAS OBSERVED MOVING INTO WRN CANADA THIS AFTERNOON AND IS FORECAST TO MOVE SLOWLY EAST THROUGH THE WEEKEND. WARM AND UNSTABLE CONDITIONS WILL PROMOTE SCATTERED THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. COOLER TEMPERATURES WILL FILTER INTO THE REGION TONIGHT AS THE LOW MOVES SLOWLY EAST TOWARD THE CANADIAN ROCKIES. BREEZY CONDITIONS ARE EXPECTED FRIDAY WITH INSTABILITY SHOWERS EXPECTED ALONG THE MONTANA/WYOMING BORDER. A SECONDARY DISTURBANCE WILL DIG SE ALONG THE DIVIDE SUNDAY AFTERNOON WHICH WILL LIKELY PROMOTE ANOTHER ROUND OF CONVECTIVE ACTIVITY ALONG THE MONTANA/WYOMING BORDER. HUSTON && .HYDROLOGY...HAVE CONTINUED FLOOD STAEMENT FOR HENRYS NEAR REXBURG WITH CONTINUED HIGH FLOWS DUE TO SNOWMELT. OTHER RIVERS IN THE REGION REMAIN HIGH BUT BELOW FLOOD CONCERN. TEMPERATURES FOR THE NEXT WEEK EXPECTED TO REMAIN ONLY SLIGHTLY BELOW NORMAL SO SNOWMELT SHOULD CONTINUE. PRECIPITATION THREATS AT THIS TIME REMAIN CONVECTIVE AND NOT WIDESPREAD SO BASINS WILL LIKELY EXPERIENCE HIT OR MISS RAINFALL TOTALS. GROUND IS SATURATED ESPECIALLY AT HIGHER ELEVATIONS BUT BELIEVE STORMS WILL BE MOVING QUICK ENOUGH SO FLASH FLOOD THREAT SHOULD BE MINIMIZED. DMH && .PIH WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY FROM 11 AM TO 9 PM MDT FRIDAY IDZ021. &&
Hazardous weather outlook, Jun 23, 3:42 AM MDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 342 AM MDT THU JUN 23 2011 IDZ017>025-031-032-240945- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 342 AM MDT THU JUN 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING...BECOMING MORE ISOLATED TONIGHT. STRONG TO SEVERE STORMS ARE POSSIBLE WITH STRONG DOWNBURST WINDS AS THE BIGGEST THREAT. LOCALLY HEAVIER RAIN AND HAIL ARE ALSO POSSIBLE. THE MOST LIKELY LOCATION FOR STRONG/SEVERE STORMS WILL BE ACROSS NORTHERN AND EASTERN AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE OVERALL PATTERN THROUGH THE PERIOD IS FOR COOLER THAN AVERAGE TEMPERATURES WITH SOME SHOWER AND THUNDERSTORM ACTIVITY. HIGH WATER LEVELS ARE LIKELY IN SOME AREAS DUE TO MOSTLY SNOWMELT. THERE COULD BE SOME SHORT TERM RAPID RISES DUE TO HEAVIER RAINFALL ALTHOUGH PROBABILITIES FOR THAT ARE LOW. THE RIVER FLOOD WARNING FOR THE HENRYS FORK AT REXBURG REMAIN IN EFFECT. AREAS WE ARE WATCHING FOR RISING WATER LEVELS ARE THE BEAR RIVER UPSTREAM OF STEWART DAM...SMALLER STREAMS AND RIVERS IN THE CENTRAL MOUNTAINS AND ALSO THE HEADWATERS OF THE SNAKE...HENRYS FORK AND TETON RIVERS. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
In the hours before
Special weather statement, Jun 23, 2:14 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
214 PM MDT THU JUN 23 2011
IDZ022-232115-
ONEIDA ID-POWER ID-CASSIA ID-
214 PM MDT THU JUN 23 2011
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EXTREME SOUTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
SOUTHEASTERN POWER COUNTY IN SOUTHEAST IDAHO
ONEIDA COUNTY IN SOUTHEAST IDAHO
UNTIL 315 PM MDT
AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BLACK PINE..MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HOLBROOK...
PLEASANTVIEW...
BUIST...
LAT...LON 4211 11306 4256 11247 4236 11231 4233 11233
4232 11228 4212 11212 4199 11277 4199 11297
TIME...MOT...LOC 2014Z 241DEG 25KT 4207 11289
DMHSpecial weather statement, Jun 23, 2:38 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO 238 PM MDT THU JUN 23 2011 IDZ021-023-232130- CARIBOU ID-BINGHAM ID-BANNOCK ID- 238 PM MDT THU JUN 23 2011 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO SOUTHEASTERN BINGHAM COUNTY IN SOUTHEAST IDAHO NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO UNTIL 330 PM MDT AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6 MILES NORTHEAST OF INKOM...MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... CHESTERFIELD... LAT...LON 4316 11189 4291 11166 4274 11213 4291 11229 TIME...MOT...LOC 2038Z 233DEG 22KT 4287 11210 HUSTON
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 6:24 PM MDT | Special Weather Statement | PIH | Bannock, Bingham | 51 min |
| Jun 22, 6:30 PM MDT | Special Weather Statement | PIH | Bonneville | 45 min |
| Jun 23, 1:38 AM MDT | Special Weather Statement | PIH | Bannock, Caribou | 37 min |
| Jun 23, 2:21 AM MDT | Special Weather Statement | PIH | Caribou | 24 min |
| Jun 23, 6:33 AM MDT | Special Weather Statement | PIH | Caribou | 42 min |
| Jun 23, 1:41 PM MDT | Lake Wind Advisory | PIH | 31 hr | |
| Jun 23, 2:14 PM MDT | Special Weather Statement | PIH | Oneida | 61 min |
| Jun 23, 2:25 PM MDT | Severe Thunderstorm Warning | PIH | Oneida | 50 min |
| Jun 23, 2:38 PM MDT | Special Weather Statement | PIH | Bannock | 52 min |
| Jun 23, 3:53 PM MDT | Severe Thunderstorm Warning | PIH | Caribou | 52 min |
| Jun 23, 5:51 PM MDT | Special Weather Statement | PIH | Custer | 39 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.